Pennsylvania, 2003

Flash Flood in Pennsylvania, July 24, 2003

July 24, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 1:27 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 1:27 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 AM EDT THU JUL 24 2003

SHOWERS AND THUNDERSTORMS ARE STILL ROTATING THROUGH THE AREA IN
RESPONSE TO THE UPPER LEVEL TROUGH.  THIS RAIN IS EXPECTED TO
CONTINUE THROUGH THE DAY BEFORE THE TROUGH MOVES OUT.  MODELS ARE
FORECASTING THE TROUGH TO PULL NORTHEASTWARD BY TONIGHT BRINGING
HIGH PRESSURE TO THE REGION.

COLD UPPER LEVELS TEMPERATURES ASSOCIATED WITH THE TROUGH WILL LEAD
TO AFTERNOON INSTABILITY... ESPECIALLY IF THE AREA RECEIVES ANY
SUNSHINE.

HIGH LOW LEVEL MOISTURE WILL PROVIDE AREAS OF DENSE FOG THROUGH
SUNRISE ON FRIDAY.

FCSTID =  66
PIT   75  57  80  61 /  40  10  10  10
HLG   75  57  80  62 /  40  10  10  10
MGW   76  58  81  62 /  40  10  10  10
ZZV   77  59  82  63 /  30  10  10  10
PHD   76  58  81  62 /  30  10  10  10
FKL   73  53  77  57 /  50  20  10  10
DUJ   72  52  76  56 /  50  20  10  10
LBE   76  56  81  61 /  40  10  10  10
BTP   75  55  79  60 /  50  20  10  10
IDI   74  54  78  59 /  50  20  10  10
ODM   73  53  78  55 /  30  20  10  10

.PBZ...
MD...NONE.
OH...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 10 AM THIS MORNING FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.

CAT
Hazardous weather outlook, Jul 24, 4:11 AM EST, 1 hour 39 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 24, 12:39 AM EST, 5 hours 11 minutes before
OHZ041-050-PAZ020-029-WVZ001>003-240800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 AM EDT THU JUL 24 2003

..SHOWERS AND THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE EARLY
MORNING HOURS. SOME OF THESE STORMS ARE CAPABLE OF RAINS OF UP TO
ONE INCH IN A SHORT PERIOD OF TIME. EXPECT PONDING OF WATER ON
ROADWAYS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS.
MOTORISTS SHOULD EXERCISE CAUTION DUE TO POOR VISIBILITIES FROM RAIN
AND FOG.

THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS
AND POSSIBLY SOME HAIL.

A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 1:25 AM EST, 4 hours 25 minutes before
PAZ021-240800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 AM EDT THU JUL 24 2003

..RAIN CONTINUES...

SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE
COUNTY THROUGH THE PREDAWN HOUR. SOME OF THESE STORMS ARE CAPABLE OF
RAINS OF UP TO ONE INCH IN A SHORT PERIOD OF TIME...RESULTING IN
RAPID RISES OF STREAMS THAT EXPERIENCED HEAVIER RAIN DURING
WEDNESDAY. EXPECT PONDING OF WATER ON ROADWAYS...AS WELL AS IN POOR
DRAINAGE AND LOW LYING AREAS. MOTORISTS SHOULD EXERCISE CAUTION DUE
TO POOR VISIBILITIES FROM RAIN AND FOG.

THESE STORMS MAY PRODUCE FREQUENT LIGHTNING STRIKES AND GUSTY WINDS.

A FLOOD WATCH CONTINUES IN EFFECT TIL 10AM THURSDAY MORNING.
Special weather statement, Jul 24, 4:34 AM EST, 1 hour 16 minutes before
PAZ007-008-241200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 AM EDT THU JUL 24 2003

...RAIN CONTINUES...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA BEFORE SUNRISE.
SOME STORMS MAY PRODUCE PERIODS OF HEAVY RAIN LOCALLY...WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.
VISIBILITIES AT TIMES MAY BE REDUCED AT TIMES DUE TO RAIN AND
FOG...SO ALLOW EXTRA TIME FOR TRAVEL.

IN ADDITION...SOME STORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

A FLOOD WATCH REMAINS IN EFFECT TIL 10 AM THIS MORNING.
Special weather statement, Jul 24, 5:50 AM EST, 0 minutes before
PAZ013>015-022-241245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 AM EDT THU JUL 24 2003

...RAIN MOVING ACROSS THE REGION...

RAIN SHOWERS AND SOME THUNDERSTORMS WILL MOVE ACROSS THE AREA
DURING THE MORNING COMMUTE.
AREAS MAINLY AFFECTED WILL BE NORTHERN LAWRENCE COUNTY...BUTLER
COUNTY...SOUTHERN CLARION COUNTY AND NORTHERN ARMSTRONG COUNTY.

SOME STORMS MAY PRODUCE PERIODS OF HEAVY RAIN LOCALLY...RESULTING IN
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. VISIBILITIES AT
TIMES MAY BE REDUCED AT TIMES DUE TO RAIN AND FOG...SO ALLOW EXTRA
TIME FOR TRAVEL.

IN ADDITION...SOME STORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

A FLOOD WATCH REMAINS IN EFFECT TIL 10 AM THIS MORNING.

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
July 24, 5:50 AM EST to 9:00 AM EST
Where
Mercer County, Sharon
Reported by
TRAINED SPOTTER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Routes 62 and 18 are flooded, and many roads leading into them are flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370166.